LETTERS TO EDITOR
Year : 2023 | Volume
| Issue : 2 | Page : 290-291
Daisley Barton syndrome
Ankur Sharma1, Ram N Jalandra2, Gopal K Bohra3
1 Department of Trauma and Emergency (Anaesthesiology), All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
2 Department of Pulmonary Medicine, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
3 Department of Medicine, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
Department of Trauma and Emergency (Anaesthesiology), 3th Floor OPD Block, All India Institute of Medical Sciences, Jodhpur, Rajasthan - 342005
Source of Support: None, Conflict of Interest: None
|Date of Submission||06-Aug-2022|
|Date of Decision||07-Aug-2022|
|Date of Acceptance||07-Aug-2022|
|Date of Web Publication||10-Mar-2023|
|How to cite this article:|
Sharma A, Jalandra RN, Bohra GK. Daisley Barton syndrome. Saudi J Anaesth 2023;17:290-1
We encountered a patient with paraquat poisoning, who developed severe hypotension and deceased air entry on right side of chest. As patient deteriorated in a short time, ultrasound of the chest was done which showed absent lung sliding and lung point (a transition point between mobile and immobile lung specific to the pneumothorax) in B mode [Figure 1]a. On M mode, stratosphere sign was seen, which also indicated presence of pneumothorax [Figure 1]b. Immediately, intercostal chest tube drain (ICD) insertion was implemented in right 5'th intercostal space. For further confirmation, X-ray was ordered which confirmed the same. Meanwhile, the pneumothorax was relieved. But next day, the patient's oxygen saturation dropped to 70%. His chest X-ray showed right-sided pneumothorax again despite chest tube in situ [Figure 1]c. Second ICD was inserted in 2'nd intercostal space to relieve the expanding pneumothorax. But there was no improvement in his oxygen saturation. Subsequently, patient had cardiac arrest. Cardiopulmonary resuscitation was started immediately, but he could not be revived despite best efforts.
|Figure 1: a) Ultrasound B-mode shows absent lung sliding; b) Ultrasound M-mode shows stratosphere sign; c) Arrows show right-sided subcutaneous emphysema and spontaneous pneumothorax|
Click here to view
Paraquat, a bipyridilium herbicide is accumulated in the lungs after ingestion. It causes free-radical damage in the lungs and other organs by forming superoxide anions and reactive oxygen species (ROS). The energy-dependent uptake by type 1 and type 2 alveolar epithelium of paraquates is responsible for the selective toxicity of the lung. The ROS destructs type 1 and 2 pneumocytes, which prevent gas exchange and result into loss of surfactant. It raises surface tension in the alveoli, resulting into their rupture and ultimately pneumothorax. This occurrence of pneumothorax after paraquat ingestion was coined as Daisley Barton Syndrome.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Lichtenstein DA. Lung ultrasound in the critically ill. Ann Intensive Care 2014;4:1.
Ntshalintshali SD, Manzini TC. Paraquat poisoning: Acute lung injury – A missed diagnosis. S Afr Med J 2017;107:399-401.
Daisley H, Barton EN. Spontaneous pneumothorax in acute paraquat toxicity. West Indian Med J 1990;39:180-5.
| Article Access Statistics|
| Viewed||150 |
| Printed||4 |
| Emailed||0 |
| PDF Downloaded||22 |
| Comments ||[Add] |